Can Paxil make me more suicidal after only four days?
July 12, 2012 2:11 PM   Subscribe

Is it common to experience a ramp up in negative thoughts after being on Paxil for just 4 days?

I've been taking 20mg of Paxil at night (to work up to 40mg in 2 weeks) for the last four days. I am sleeping a lot (which is a side effect both me and my doctor wanted as I have chronic insomnia) but when awake my suicidal thoughts seem to be ramped up. Is that possible after only 4 days?

The problem is that I always have a tendancy to swing towards suicidal ideation so this may be just another spell I'm going through so I'm not sure if I should wait this out for 2 weeks or contact the doctor and tell him I'm stopping it.

Obviously if I find myself unsafe I will go to the ER and all that jazz. I am just wondering if this is a normal side effect that will fade away. Paxil is pretty much the last AD I have. I've run the gamut in 20 years and would like it to work. I've checked this out on crazymeds and they just talk about mood changes during withdrawal.
posted by kanata to Health & Fitness (11 answers total)
 
Call your doctor asap. This is not a question for internet amateurs.
posted by moammargaret at 2:13 PM on July 12, 2012 [8 favorites]


This is important. Please call your doctor to discuss this right away.
posted by Corvid at 2:15 PM on July 12, 2012


Call your doctor, please. Suicidal ideation is a life-threatening emergency just as much as a heart attack is. I know it doesn't seem like it when you're used to it (I have the same experience) but it is.

If you want anecdata, I've never heard about anyone else having this experience with Paxil, and it's not mentioned in the package insert so, no, this isn't usual. Call your doctor.
posted by Sidhedevil at 2:24 PM on July 12, 2012 [1 favorite]


Yes, please call your doctor and follow their advice. If you are worried about running out of meds to try, keep in mind that your doctor might instruct you to do in-patient so you can be monitored more closely while they adjust your dosage, or start working on a cocktail, or do something else neither of us can predict or imagine since we aren't doctors.
posted by Snarl Furillo at 2:32 PM on July 12, 2012


From an anon commenter:
I take Paxil (a generic) in 30 mg and started at 20 mg. I did not/have not experienced any suicidal ideation as a side effect. Please call your doc and get evaluated!
posted by mathowie at 2:36 PM on July 12, 2012


Yes, call your doctor immediate and please be careful. Early anti-depressants have been known to increase the suicide rate -- what I read claimed that people had been "too depressed" to commit suicide, but the chemical changes caused by the anti-depressant use actually made them able to go through with it. Please call.
posted by gerryblog at 2:41 PM on July 12, 2012


Definitely call your prescribing physician. Any noticeable ramp-up in suicidal ideation is worth mentioning. (This is one of those absolute rules. It even applies when they go on vacation.)

The only times I've had this is when I've been transitioning from super-super lethargic to somewhat more active; my thoughts go from disorganized goo to thinking semi-constructively about death. I have never had it happen that fast (I got substantive energy back, after a ton of hypersomnia, in about five or six days on Paxil.) And it's never lasted more than a day or two if it's been something that's like that; the first kick of mood elevation comes pretty quickly after the first kick of energy elevation for me. Also, this kind of suicidal ideation never sticks in my head the way that normal suicidal ideation (ugh) does for me - it's not deathdeathdeathdeathdeathdeath oh, a birdie nothing matters I hate myself there is no beauty deathdeathdeath; it's more like I wonder what I should have for breakfast death ugh I hate it when that happens let's try some cereal. Does that make sense? The "more energy, we're moving on up" version doesn't come with a free side order of fixation, I guess you could say. If it sticks around for me, if the thoughts feel like they're unstoppable, that means the antidepressant isn't working.

Anyway, call your prescribing physician. Suicidal ideation is no game, this is on the list of things to (generically) worry about with a new or increased dose of SSRIs. So call them.

(Also, you're not out of drugs to try. You may be out of the antidepressants, or out of realistic options within the SNRI/SSRI classes, or something, but seriously, the number of drugs they will try on you for depression is as vast as the open ocean. I kind of find it hard to believe you would have been on a tricyclic or MAOI before trying Paxil, which was the very very very first drug anyone tried on me, but I find it almost inconceivable that you'd have been on all the anti-psychotics, all the anti-convulsants, all the beta-blockers, etc., before trying Paxil.)
posted by Fee Phi Faux Phumb I Smell t'Socks o' a Puppetman! at 3:01 PM on July 12, 2012


The fact you are aware of this is very positive--If in doubt, it is an excellent idea to check with your health care provider. If it is limited to an increase in the frequency and no change in the duration, intensity or associated mood I am guessing that it will pass and the Paxil will start working as expected in 10-14 days. It might also be a good idea to tell other trusted persons/therapist/etc. regarding this change and put them on notice. Remember, pure suicidal ideation is intrusive and very discomforting but that is what it is(thoughts)--however, if you are having any suicidal thoughts associated with execution/intent that is another whole matter. If there is even a smidgen of intentionality,planning, execution or substantive content in your suicidal thoughts get professional consultation ASAP/STAT/NOW.
posted by rmhsinc at 3:09 PM on July 12, 2012


I can't take Paxil, but I do take Lexapro. Something very similar happened to me when I first started taking Lexapro, AND whenever I've had to up the dosage. It passed, but every time it happens, I go to my doctor and talk to them. My doctor and psychiatrist have told me that this can be an unfortunate, but short-term side effect of SSRIs. (They actually gave me short-term anti-panic attack pills to get me through, but I never ended up taking them.)

So, definitely call the doctor, but also try to not to worry yourself more.
posted by Coatlicue at 5:01 PM on July 12, 2012


I talked to the doctor. He said it would be best for me to wait it out for one week and see then. It could be the Paxil and it could be withdrawal from cutting back the Zoloft (working my way off). I don't know him well enough yet but I'll trust him here I suppose since I know my around suicidal ideation enough to know when to yell for help.

I correct myself. I haven't been on MAOIs. But tons of tris, anti-psychs, beta-blockers, anti-convulsants and a myriad of cocktails. I couldn't remember if I had been on Paxil before and he couldn't find it in his files so that's why I'm trying it. I have a faint memory of taking it eons ago but not giving it long enough. I suspect this is why.
posted by kanata at 5:39 PM on July 12, 2012 [2 favorites]


Good to know you called your doctor. For general knowledge, an increase in suicidal thoughts is a common enough side effect when starting an SSRI that it's on the warning label, and mentioned in all of those tv commercials.

You say you know your suidical ideation well, so I'm sure you know that if it keeps increasing or starts to feel off in any way to call your doctor again ASAP ASAP ASAP

I take Paxil myself (well, the generic paroxetine) and it was rough to get used to in some ways. Most of those got better over time, though it still makes me more sluggish than I am without it. So its very possible this increase is temporary. Paxil is sort of the heavy hitter of SSRIs, and tends to have a lot of side effects. It's a very strong medication that affects a really sensetive system, so it takes some real time to get used to and adjust to.
posted by f_panda at 9:36 AM on July 13, 2012


« Older In the US of A, what's the leg...   |  Could my dog have possibly hav... Newer »
This thread is closed to new comments.